Saturday, February 17, 2018

Recent tragedy in Syria raises questions about vaccines

SHELIA NJAU  ’17

STAFF WRITER

Whether or not you should partake in receiving vaccinations has been a topic of debate in America, especially when it pertains to young children. One such controversy has stemmed over the use of the MMR vaccination. Some have argued that it causes autism. However, no conclusive evidence has arisen that shows a definite correlation between the two.

This isn’t the case for everyone receiving vaccinations though. On Wednesday September 17th over 50 children died after receiving a bad batch of measles vaccines in northwestern Syria. Insurgent forces currently control the area. There were also members of medical volunteer organizations, who had been administering the vaccinations as a part of a UN program that intends to stop diseases such as measles, mumps, rubella, and polio from spreading in the area. One possible explanation that has come up is that the high number of deaths was potentially a result of the the vaccine being diluted by atracurium, a muscle relaxant that is used during surgery.

So the real question becomes whether this was a fault of the people administering vaccinations or whether it was a case of sabotage.  One victim’s story makes me particularly sad to think that this may have resulted as a case of negligence. In that story, a father gave a vaccination to his eight-month old daughter and within minutes, she was dead. Out of grief, the father collapsed. How can anyone explain to that father why his daughter died while she was receiving a vaccine, something that was supposed to help her live? How does one tell him it was an accident? And what if it was actually sabotage? Why would someone choose to target children who have had no say on the tensions that have plagued Syria for the past three years, as well as beyond that? At least 15 of the children who died were under the age of one. It is unimaginable to think of the pain that these parents must suffer as a result. Thinking about how these families will be able to move on is difficult. Hopefully, they can get answers soon, even though those answers will not bring back their children.

I for one have always been a big fan of children being vaccinated. Having seen what a disease, such as polio, can do to someone makes me believe that taking a preventative strike is always more beneficial than a curative strategy. However, as I read about the case in Syria, I couldn’t help but think about how I would, if I were a parent, go about getting my child vaccinated in a time and place of turmoil. There are people there who may choose to harm those who have no say in a conflict they do not understand, like children.

It is one thing to think that a vaccine may cause autism. It is a whole new question to wonder if vaccinations could be used as an instrument of death. Then I think again that if this was a case of negligence, how did it happen? Was the medication labeled incorrectly? Was it a case of limited time? I strongly support medical organizations going to countries, like Syria, in order to help with things like vaccinations. However, if the process for administating vaccines is  rushed – as can be seen by the situation in Syria – there can be deadly consequences.

The question then becomes what else can be done for these organizations, which are already trying to do their best with limited supplies. I honestly cannot provide an answer to this dilemma. In a perfect world, all the various countries would be able to provide help to other countries that are struggling, but that usually is not the case. While there are countries who try to help as much as they can, it does not seem to be enough. There is a quote that reads “in times of need, we are all neighbors.” How great would it be if we could employ that policy? Nevertheless, there is always something which causes a divide, whether it be money, politics, or other factors.

For now, it seems that the tragedy surrounding the deaths after the vaccinations in Syria is most likely from a mix-up and not an actual attack. Sadly, these volunteers were only trying to help, and hopefully this incident does not derail their efforts. Yet, this case should serve as a reminder of the importance of careful label reading and double-checking medications even with time constraints. It is important to remember  what can happen if one is not overly cautious. I hope that those parents who lost their children as a result of this incident will be able to find solace and peace one-day. I also hope that what happened in Syria with the vaccines is not now used as a good reason of why vaccinations should not be given. Despite the tragedy that happened in Syria, vaccinations are good and can help save the lives of those who have it administered.

 

Leave a reply